Contact Dermatitis • Contact Points
GENTAMICIN ALLERGY IN KNEE ARTHROPLASTY • WITTMANN ET AL.
Gentamicin allergy as an unexpected ‘hidden’ cause of complications
in knee arthroplasty
, Burkhard Summer
, Benjamin Thomas
, Andreas Halder
and Peter Thomas
Department of Dermatology and Allergology, Ludwig-Maximilians-Universität, 80337, Munich, Germany and
Clinic of Surgical Orthopaedics, 16766,
Key words: allergy; bone cement; case report; endoprosthesis; gentamicin; knee arthroplasty; patch test.
In patients with complications after arthroplasty, com-
mon potential causes, such as malpositioning, mechan-
ical problems, or infections, are usually investigated rst.
After exclusion of such causes, or in cases of local eczema,
implant allergy might be suspected. We report a patient
who developed pain and swelling of the knee with sub-
sequent local eczema after cemented total knee arthro-
A 79-year-old patient had received a right cemented
total knee arthroplasty in November 2013. Initially, full
recovery and uncomplicated performance of the endo-
prosthesis was reported. In February 2014, however,
pain, swelling and a reduced range of motion were noted
after an extended walk. Physical examination by the
orthopaedic surgeon showed joint effusion. Subsequent
computed tomography showed a correct implant position
without any signs of loosening. Diagnosticjoint aspiration
and microbiological analysis showed no signs of infec-
tion. Scintigraphy was suggestive of local synovitis. Thus,
synovitis caused by ‘excessive walking’ was diagnosed,
and oral diclofenac was prescribed. However, the patient
complained of increasing pain, and presented with local
eczema of the right knee a few weeks later (Fig. 1).
Allergy diagnostics were initiated, including patch
testing with the baseline series, supplemental series,
including a metal series, and components of the bone
cement. In addition, systemic sensitization to Ni, Co and
Correspondence: Diana Wittmann, Klinik und Poliklinik für Dermatolo-
gie und Allergologie, Ludwig-Maximilians-Universität, Frauenlobstr. 9-11,
D-80337 München, Germany. Tel: +49 89 4400 56178.
Conﬂict of interests: The authors declare no conﬂicts of interest.
. Patient with a painful knee arthroplasty and local eczema.
Cr was assessed with the lymphocyte transformation
test (LTT). Patch tests were read on day (D) 2, D3, and
D6, and + reactions to neomycin and gentamicin were
found on D6. The LTT gave a negative result. However,
as the orthopaedic surgeon had used antibiotic-free
bone cement, the tentative diagnosis of implant allergy
caused by gentamicin-containing bone cement was not
Careful repeated history-taking, however, showed that
the patient had used gentamicin-containing eye drops
to treat conjunctivitis during the previous year, and that
a corticosteroid-containing ointment was used to treat
the patient’s eczema. Furthermore, an additional piece
© 2018 John Wiley & Sons A/S. Published by John Wiley & Sons Ltd
Contact Dermatitis, 78, 287–306